Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2003, 7:12 PM EDT for Colleton County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 7:12 PM EDT (23:12 UTC)
- Expired
- May 6, 2003, 8:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:40 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS52 KCHS 062312 SVRCHS SCC029-070015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 712 PM EDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 815 PM EDT * AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 2 MILES SOUTHWEST OF WILLIAMS...OR ABOUT 14 MILES NORTHWEST OF WALTERBORO...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RUFFIN AND WILLIAMS... WALTERBORO... ROUND O AND RITTER... COTTAGEVILLE... ASHEPOO... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3312 8084 3297 8098 3273 8055 3293 8042 $$ AUSTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:03 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 6, 6:03 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 603 PM EDT TUE MAY 6 2003 HAVE ISSUED AN UPDATE TO INCREASE POPS ACROSS ALL OF THE SC ZONES AND EXPAND MENTION OF LARGE HAIL AND DAMAGING WINDS TO THE BEAUFORT...INLAND JASPER AND COASTAL JASPER ZONES. .CHS... GA...NONE. SC...TORNADO WATCH UNTIL 8 PM SCZ040-042>045-049-050-AMZ330-350-
Hazardous weather outlook, May 6, 3:28 PM EDT, 3 hours 44 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-062115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 328 PM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA ...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST- SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES ...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA. A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON... DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN. FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, May 6, 3:19 PM EDT, 3 hours 53 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 319 PM EDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING. A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON... DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT. IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON. 24
Local storm report, May 6, 6:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
627 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 9 NW MONCKS CORNER SC 1.00 INCH HAIL
05/06/03 BERKELEY REPORTED BY SPOTTER.Local storm report, May 6, 6:35 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
635 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM MONCKS CORNER SC 1.75 INCH HAIL
05/06/03 BERKELEY GOLFBALL TO QUARTER SIZE
HAIL COVERING THE GROUND
IN THE OVERTON
SUBDIVISION.Local storm report, May 6, 6:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
654 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 7 NE MONCKS CORNER SC 1.00 INCH HAIL
05/06/03 BERKELEY REPORTED BY SPOTTER.Local storm report, May 6, 7:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
700 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM SUMMERVILLE SC TORNADO
05/06/03 DORCHESTER REPORTED ON THE GROUND BY
SPOTTERS. SOME DAMAGE
REPORTED.Local storm report, May 6, 7:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
708 PM EDT TUE MAY 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM 12 SW MONCKS CORNER SC 1.00 INCH HAIL
05/06/03 BERKELEY REPORTED BY SPOTTER IN THE
SANGAREE SUBDIVISION.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:47 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 58 min |
| May 6, 6:08 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 52 min |
| May 6, 6:12 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 33 min |
| May 6, 6:47 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 58 min |
| May 6, 6:53 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 37 min |
| May 6, 6:58 PM EDT | Tornado Warning | CHS | Berkeley, Dorchester | 62 min |
| May 6, 7:03 PM EDT | Tornado Warning | CHS | Charleston | 27 min |
| May 6, 7:16 PM EDT | Special Marine Warning | CHS | 59 min | |
| May 6, 7:35 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 40 min |
| May 6, 7:45 PM EDT | Special Marine Warning | CHS | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.